Alert archive / Texas / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 33, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 9, 1996, 3:13 PM CDT for Reeves County, Texas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 9, 1996, 3:13 PM CDT (20:13 UTC)
- Expired
- May 9, 1996, 3:45 PM CDT
- In force
- 32 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Reeves County, TX
The radar
The Midland/Odessa radar (KMAF), 158 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 8.2 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1142 J/kg
- Mixed-layer CIN
- -452 J/kg
- Mixed-layer LCL
- 1579 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 092013 SVRMAF TXC389-092045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 313 PM CDT THU MAY 9 1996 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 345 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WEST TEXAS ...WESTERN REEVES COUNTY AT 311 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND DOPPLER RADAR 17 MILES NORTHWEST OF SARAGOSA OR 13 MILES SOUTHWEST OF TOYAH MOVING NORTHEAST AT 15 MPH. THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR EjLECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. $$ TURNAGE/FRAZAR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 9:33 AM CDT, 5 hours 40 minutes earlier.
Area forecast discussion, May 9, 9:33 AM CDT, 5 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 931 AM CDT THU MAY 9 1996 LOW CLOUDS TRYING TO SOCK IN MAF EARLY THIS MORNING HAVE STAYED SHUNTED TO SE. WILL WORD DECREASING CLOUDS FOR SE ZONES IN NOW UPDATE. 12Z MAF SOUNDING INDICATES CONVECTIVE TEMPERATURE SHOULD BE REACHED WITH FORECAST MAX TEMP OF 98...HOWEVER WOULD EXPECT ONLY HIGH BASED CLOUDS LIKE YESTERDAY. PER EARLIER AFD...SEEMS A GIVEN THAT FIRST ECHOES WILL BE SEEN IN MOUNTAINS AGAIN THIS AFTERNOON. STEERING WINDS ALOFT REMAIN WEAK...SO IS POSSIBLE PRECIPITATION MAY MAKE IT TO WRN PERMIAN BASIN WITH PERSISTENT OUTFLOW BOUNDARY FROM MOUNTAIN CONVECTION...AS WAS THE CASE YESTERDAY EVENING. EXCEPT FOR TWEAKING CLOUDS...NO FORECAST CHANGES ARE PLANNED. TURNAGE
In the hours before
Special weather statement, May 9, 11:48 AM CDT, 3 hours 25 minutes before
TXZ045>048-050>052-057>063-067>070-074-075-079>082-NMZ027>029-100500- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE MIDLAND TX 1146 AM CDT (1046 AM MDT) THU MAY 9 1996 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN WEST TEXAS: ANDREWS CULBERSON GLASSCOCK MARTIN REAGAN UPTON BORDEN DAWSON HOWARD MIDLAND REEVES WARD BREWSTER ECTOR JEFF DAVIS PECOS SCURRY WINKLER CRANE GAINES LOVING PRESIDIO TERRELL AND IN SOUTHEAST NEW MEXICO: EDDY LEA SYNOPSIS: THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING IN THE DAVIS AND GUADALUPE MOUNTAINS OF TEXAS AND NEW MEXICO. ALTHOUGH MODERATE ATMOSPHERIC INSTABILITY IS IN PLACE OVER THE OUTLOOK AREA... UNFAVORABLE WINDS ALOFT SHOULD KEEP STORMS MOSTLY DISORGANIZED AND SHORT-LIVED. THERE IS A CHANCE THAT A FEW STORMS COULD BECOME BRIEFLY SEVERE AS THEY MOVE EAST OFF THE MOUNTAINS...BUT THIS THREAT SHOULD STAY WEST O*F THE PECOS RIVER. SPOTTER ACTIVATION MAY BE REQUIRED. TURNAGE
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 4:39 PM CDT | Severe Thunderstorm Warning | MAF | Ward | 51 min |
| May 9, 5:03 PM CDT | Severe Thunderstorm Warning | MAF | Winkler | 47 min |
| May 9, 6:08 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 47 min |
| May 9, 6:52 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 48 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.